Maine, 2004

Heavy Snow in Maine, December 3, 2004

December 3, 2004 · NWS GYX · 2 events in 2 counties and zones

An area of low pressure moving east from the Great Lakes brought 4 to 8 inches of snow across Knox and coastal Waldo Counties. In general, 1 to 5 inches of snow fell across the remainder of western Maine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving east from the Great Lakes brought 4 to 8 inches of snow across Knox and coastal Waldo Counties. In general, 1 to 5 inches of snow fell across the remainder of western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 3, 10:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 3, 10:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1001 AM EST FRI DEC 3 2004

.SHORT TERM (TODAY AND TONIGHT)...
AREA OF LIGHT TO MODERATE SNOW HAS BROKEN OUT OVER SW AND MIDCOAST
MAINE.  THIS SEEMS TO BE IN RESPONSE TO TIGHTENING PRESSURE
GRADIENT OFFSHORE BRINGING MORE MOISTURE IN FROM THE OCEAN
ALOFT. WINDS IN THE COASTAL WATERS HAVE INCREASED TO 15 TO
20 KTS THIS MORNING...SO UPDATED COASTAL WATERS FORECAST EARLIER.
FOR PUBLIC ZONES...PLAN TO ISSUE UPDATE THIS MORNING TO INCREASE SNOW
AMOUNTS OVER ALL OF MAINE ZONE EXCEPT THE MTNS.  WILL INCREASE
AMOUNTS TO 1 TO 3 INCHES DURING THE DAY TODAY...WITH UP TO AN
ADDITIONAL INCH POSSIBLE OVER THE EASTERN PART OF FORECAST AREA
TONIGHT.  WILL ALSO MENTION SOME MIXING POSSIBLE ALONG THE IMMEDIATE
COAST.

IN NH...PRECIP HAS BEEN FAIRLY LIGHT AND CURRENT FCST SEEMS TO
HAVE GOOD HANDLE ON SITUATION.

MARINE: NOT MUCH CHANGE EXPECTED IN UPDATED FORECAST FROM EARLIER
THIS MORNING.

&&

.PREVIOUS SHORT TERM (TODAY AND TONIGHT)...
A WEAK WAVE OF LOW PRES WILL MOVE RAPIDLY ESE TODAY AND PASS TO
THE S OF NEW HAMPSHIRE AND MAINE.  ALONG AND TO THE N OF THIS
TRACK AN AREA OF LIGHT SNOW IS EXPECTED TO SPREAD ACROSS NEW
HAMPSHIRE AND MAINE THIS MORNING AND INTO THE AFTERNOON BEFORE
COMING TO AN END BY EARLY THIS EVENING AS THE WEAK WAVE OF LOW
PRES EXITS OFF TO OUR E.  SYSTEM TO BE STARVED FOR MOISTURE SO
EXPECTING ONLY LIGHT AMOUNTS OF SNOW WHICH SHOULD NOT EXCEED AN
INCH OVER MOST IF NOT ALL AREAS.  LOWERED MAX TEMPERATURES FOR
TODAY KEEPING MOST READINGS IN THE 20S OVER THE N TO AROUND 30
OVER SOUTHERN AREAS.  PRETTY MUCH STICKING WITH MAV MAX TEMPS FOR
TODAY.  TONIGHT ONLY MINOR ADJUSTMENTS WERE MADE ENDING ALL PCPN
BY MID EVENING FROM W-E OVER MAINE WHILE PCPN SHOULD COME TO AN
END BY LATE TODAY OVER NH.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
CLOUDS WILL INCREASE ON SAT AS A COLD FRONT SWEEPS THROUGH THE
REGION FROM THE W.  WILL ONLY BE GOING WITH A CHC OF SNW SHOWERS
WHICH WILL BE CONFINED MAINLY TO THE MTNS LATE SAT INTO SUN.

ANY CLEARING WILL BE SHORTLIVED SUN AS CLOUDS FROM A LARGE SYSTEM
IN THE MIDWEST START MOVING IN FOR MON.  THIS SYSTEM APPEARS TO
WANT TO STAY TO OUR WEST WHICH MEANS WARMER WITH MORE RAIN.
PRECIP COULD MIX WITH SNOW FOR A WHILE MON NIGHT. HIGH PRES BUILDS
IN LATE TUE AND CLEARING SHOULD LAST INTO THU.
&&

.AVIATION...
VFR CONDS TO GRADUALLY LOWER TO MVFR CONDS THIS MORNING AND
OCNLY BECOME IFR IN DEVELOPING LIGHT SNOW.  CONDS TO RAPIDLY
IMPROVE AFTER 00Z FROM W-E AS SYSTEM MOVES RAPIDLY E.
&&

.PREVIOUS MARINE...
WINDS TO REMAIN LIGHT FROM A NELY DIRECTION TODAY AS A WEAK WAVE
OF LOW PRES MOVES TO OUR S TODAY AND THIS EVENING.  VERY LITTLE
PRES GRADIENT ASSOC WITH THIS SYSTEM SO NOT MUCH EXPECTED IN WAY
OF WINDS AND SEAS TODAY INTO TONIGHT.  WINDS BECOME LIGHT NWLY
LATER TONIGHT AS SYSTEMS EXITS TO THE E.  VSBYS WILL BE SOMEWHAT
RESTRICTED TODAY INTO THE EARLY EVENING IN DEVELOPING LIGHT SNOW.

LONG TERM...
WINDS COULD APPROACH SCA FOR A WHILE SUN WITH LOW PASSING E ACROSS
CANADA AND HIGH PRES TO OUR S.  A SIMILAR SCENARIO FOR TUE NIGHT
INTO WED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Dec 3, 3:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
344 AM EST FRI DEC 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-040844-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
344 AM EST FRI DEC 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW TODAY WITH AN INCH OR TWO OF SNOW EXPECTED FOR THE
MOUNTAINS AND AN INCH OR LESS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SKYWARN APRECIATION
DAY RUNS DURING SATURDAY...MAINLY FROM MIDNIGHT THROUGH 4 PM.  WE
WILL BE LOOKING TO MAKE HAM RADIO CONTACTS ON 2 METERS VIA LOCAL
REPEATERS ON OUR NEW CLUB STATION WX1GYX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS TODAY AND FOR
SKYWARN APPRECIATION DAY CHECK-INS ON SATURDAY.

TEB/N1KTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Waldo

When
December 3, 12:00 PM EST to 7:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 3, 12:00 PM EST to 7:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432452, 5432453.